Texas, 2009

Wildfire and Hail in Texas, May 12, 2009

May 12, 2009 · NWS LUB · 13 events in 9 counties and zones

Isolated to scattered thunderstorms impacted the South Plains of west Texas during the late afternoon and evening hours of the 12th. Storms initially developed west of a dryline over the central South Plains after 17:00 CST.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$72,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Isolated to scattered thunderstorms impacted the South Plains of west Texas during the late afternoon and evening hours of the 12th.

Storms initially developed west of a dryline over the central South Plains after 17:00 CST. This activity resulted in damaging dry microbursts along the Interstate 27 corridor in Swisher and Lubbock Counties. As thunderstorms increased in coverage and moved eastward over the Rolling Plains, numerous reports of large hail up to the size of golfballs were received.

In addition to the impacts from severe convection, dry lightning sparked a 1,250 acre fire south of Muleshoe (Bailey County). The fire remained in open range land and only damaged utility poles and fences.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 12, 2:28 PM CST, 1 hour 32 minutes earlier.

Area forecast discussion, May 12, 2:28 PM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
328 PM CDT TUE MAY 12 2009

.SHORT TERM...
SHORT-TERM FOCUS IS ON CONVECTIVE DEVELOPMENT IN THE NEXT SEVERAL
HOURS. WELL-DEFINED SHTWV IS APPROACHING THE AREA FROM THE SW...AND
HAS SPARKED SOME VERY HIGH-BASED CONVECTION ACROSS SE NM. NEAR
GROUND LEVEL...LOW STRATUS HAS ALMOST COMPLETELY ERODED OUT OF THE
FA...BUT IT...ALONG WITH A LIFTING WARM FRONT...HAS HELPED PRODUCE A
SUBSTANTIAL TEMP GRADIENT ACROSS THE AREA. 19Z LAPS SHOWS A
WELL-DEFINED THETA-E MAX ROUGHLY ALONG I-27 AND THEN EAST ALONG 82.
FINALLY...THE DRYLINE IS TAKING SHAPE ACROSS THE SW COUNTIES...AND
PUSHING INTO THE CENTRAL COUNTIES...ALTHOUGH LATEST WEST TEXAS
MESONET OBS SHOW THAT WINDS ARE BACKING IN RESPONSE TO DEEPENING SFC
TROUGH FROM WESTERN KS INTO EAST-CENTRAL NM. THUS WE EXPECT THE
DRYLINE TO BECOME QUASI-STATIONARY NEXT FEW HOURS...ROUGHLY ALONG A
DIMMITT TO TAHOKA LINE. WITH WEAK LARGE-SCALE ASCENT SPREADING OVER
THE AREA...WEAK CONVERGENCE ALONG THE DRYLINE/WARM FRONT SHOULD BE
SUFFICIENT TO BREAK THROUGH THE CAP...ALTHOUGH CAP MAY STILL HOLD
UNTIL 6 PM OR SO...AND MAY LIMIT COVERAGE OF STORMS. ANY STORMS
THAT DEVELOP SHOULD BE CAPABLE OF PRODUCING LARGE HAIL/SVR WINDS
GIVEN MLCAPES NEAR 2K AND SUFFICIENT /AROUND 25-30 KTS/ DEEP-LAYER
SHEAR. ACROSS ROUGHLY THE NE QUAD OF THE FA...RICHER BL
MOISTURE/LOWER LCLS/ AND POSSIBLE FOCUS WITH FRONT/TERRAIN SHOULD
RESULT IN A ISOLD TORNADO THREAT...BUT SFC WIND SPEEDS WILL BE
MARGINAL AND STORMS MAY ALSO LOSE ROOTING IN SFC LAYER IF CAP IS TOO
STRONG. ONLY CHANGE TO POP GRIDS LATE THIS AFTN/EVE WAS TO ADD ISOLD
MENTION ACROSS THE WEST FOR THE POTENTIAL FOR HIGH-BASED NON-SVR
ACTIVITY TO THE WEST OF THE DRYLINE. OTHERWISE...ANY TSTM ACTIVITY
SHOULD MOVE INTO THE ROLLING PLAINS LATER THIS EVENING AND DIMINISH
BEFORE MIDNIGHT. DO NOT EXPECT A RETURN OF WIDESPREAD LOW
STRATUS/FOG OVERNIGHT AS LOW-LVL JET WILL VEER TO THE SW SHUNTING
DEEPER MOISTURE TO THE EAST. ON WEDNESDAY...DRYLINE IS FCST TO
QUICKLY MIX OUT INTO THE ROLLING PLAINS DUE TO VEERED FLOW IN
PRE-FRONTAL TROUGH. HAVE HELD ONTO SLGT CHC POPS ACROSS THE FAR
EASTERN ZONES WHERE SUFFICIENT MOISTURE MAY HOLD ON. OTHERWISE IT
SHOULD BE VERY WARM WITH HIGH TEMPS IN THE MID TO UPPER 90S.

&&

.LONG TERM...
MEDIUM RANGE MODELS ARE IN GOOD HARMONY WITH THE SYNOPTIC FLOW
THROUGH THIS WEEKEND BEFORE COMPLEXITIES EMERGE REGARDING THE
DE-AMPLIFICATION OF L/W RIDGING ALONG THE WEST COAST. PREDOMINANT
FLOW WILL TRANSITION FROM A MOSTLY ZONAL PATTERN WITH A FEW EMBEDDED
LOW-AMPLITUDE TROFS /PASSING WELL NORTH OF THE REGION/ INTO A +PNA
PATTERN BY FRIDAY. FIRST S/W TROF WED NIGHT IS STILL EXPECTED TO
DRIVE A COLD FRONT SOUTH INTO THE AREA OVERNIGHT RESULTING IN
POST-FRONTAL CLOUDS AND A TEMPORARY BREAK FROM THE 90 DEGREE HEAT.
SAID FRONT THEN STALLS TO OUR SOUTH BEFORE RETREATING THURS NIGHT IN
RESPONSE TO A STRONG LLJ. ALL INDICATIONS ARE THAT SUFFICIENT L/L
MOISTURE SHOULD RETURN FRIDAY FOR A POTENTIALLY ACTIVE DRYLINE
SETUP...ALTHOUGH LOW BULK SHEAR VALUES AT THIS TIME LOOK TO KEEP
CONVECTIVE MODES LOOSELY ORGANIZED. SURPRISINGLY...12Z
GFS/WRF-NMM/ECMWF ALL AGREE IN DEVELOPING CONVECTION FRI
AFTN/EVNG...SO INHERITED POPS WERE TRENDED UP SLIGHTLY. OTHERWISE
ONE LAST COLD FROPA EXPECTED EARLY SATURDAY BEFORE HEIGHTS ALOFT
REBUILD AHEAD OF A CLOSED HIGH PROGGED TO UNFOLD NEAR THE GREAT
BASIN. BEYOND THIS THE ECMWF REMAINS THE MOST PERSISTENT WITH
RIDGING ALONG THE WEST COAST WHEREAS THE GFS ADVERTISES A VIGOROUS
WAVE DROPPING INTO THE NRN ROCKIES. TOO MUCH UNCERTAINTY EXISTS AT
THIS TIME TO FAVOR ONE SOLUTION OVER THE OTHER AND ANY FORECAST
IMPLICATIONS CLOSE TO HOME BY MONDAY ARE QUITE MINIMAL...SO WON/T
FRET TOO MUCH ABOUT THE DETAILS AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        55  90  51  78  57 /  10  10  20  20  10
TULIA         63  91  52  77  57 /  20  10  20  20  10
PLAINVIEW     62  92  53  77  58 /  20  10  20  20  10
LEVELLAND     63  94  56  81  58 /  10  10  10  10  10
LUBBOCK       65  94  57  79  60 /  20  10  10  10  10
DENVER CITY   61  95  59  84  59 /  10  10  10  10  10
BROWNFIELD    64  95  59  83  59 /  10  10  10  10  10
CHILDRESS     65  95  58  75  62 /  30  10  20  20  10
SPUR          66  94  60  78  60 /  40  10  10  20  20
ASPERMONT     68  97  63  82  64 /  40  10  20  20  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

33/93
Hazardous weather outlook, May 12, 1:19 PM CST, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
219 PM CDT TUE MAY 12 2009

TXZ021>044-131930-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
219 PM CDT TUE MAY 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE
ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP NEAR A DRYLINE OVER
THE WESTERN TO CENTRAL SOUTH PLAINS LATE THIS AFTERNOON AND WILL
MOVE EASTWARD OVER THE ROLLING PLAINS THROUGH THE EVENING HOURS.
MODERATE TO STRONG INSTABILITY WILL COMBINE WITH SUFFICIENT WIND
SHEAR TO PRODUCE A FAVORABLE ENVIRONMENT FOR SUPERCELL STORMS.
THUS A THREAT FOR VERY LARGE HAIL AND DAMAGING WINDS WILL
ACCOMPANY THUNDERSTORMS LATER TODAY. A THREAT FOR ISOLATED
TORNADOES ALSO WILL EXIST...ESPECIALLY NEAR THE INTERSECTION OF A
WARM FRONT AND THE DRYLINE OVER THE NORTHERN SOUTH PLAINS AND
EXTREME SOUTHEASTERN PANHANDLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SEVERE THUNDERSTORMS MAY BE POSSIBLE ON FRIDAY ALONG AND EAST OF
THE DRYLINE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING.

The radar

The Cannon AFB radar (KFDX), 96 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

8 hail, 4 thunderstorm wind, 1 wildfire. Local standard time, as filed.

Wildfire, Bailey

When
May 12, 4:00 PM CST to 7:00 PM CST
Where
Bailey forecast zone
Property damage
$20,000
Reported by
Park/Forest Service
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Thunderstorm Wind, Swisher

When
May 12, 4:59 PM CST to 5:25 PM CST
Where
Swisher County, Kress to 3 mi W of Vigo Park
Measured
51 kt (59 mph) measured gust
Property damage
$50,000
Reported by
Mesonet
Coordinates
34.370, -101.750

Downburst activity was associated with both a hail producing severe storm near Happy and with high-based and weaker convection that extended southward along the Interstate 27 corridor to near Kress. Strong winds and blinding dust reportedly contributed to at least one automobile accident along Interstate 27 near Kress at 16:59 CST. Although two vehicles were involved in the collision, no injuries were reported. The Texas Tech University West Texas Mesonet site near Tulia recorded a 59 mph thunderstorm wind gust at 17:20 CST. In addition, a delayed report was received from a VORTEX II field research project participant who reported that severe thunderstorm winds had downed utility lines along Farm to Market Road 2698 west of Vigo Park.

Hail, Swisher

When
May 12, 5:17 PM CST to 5:23 PM CST
Where
Swisher County, Happy to 4 mi SSE of Happy
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
34.730, -101.850

Local law enforcement officials and storm chasers reported quarter to half dollar size hail along Interstate 27 near Happy.

Hail, Hall

When
May 12, 5:56 PM CST to 5:58 PM CST
Where
Hall County, 1 mi SSE of Turkey to 1 mi ENE of Turkey
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
34.387, -100.873

Multiple reports of nickel to golfball size hail were received by storm chasers in the vicinity of Turkey. No damage was reported.

Hail, Motley

When
May 12, 6:30 PM CST
Where
Motley County, 10 mi NW of Matador
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
34.122, -100.944

A National Weather Service cooperative observer reported penny size hail northwest of Matador.

Thunderstorm Wind, Lubbock

When
May 12, 6:35 PM CST
Where
Lubbock County, 2.56 mi WSW of Lubbock
Measured
48 kt (55 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
33.560, -101.887

Minor wind damage was reported in parts of south-central Lubbock as dry microburst wind activity impacted the city. Tree limbs were reportedly blown down by winds estimated near 55 mph by the public at 85th and Indiana. A satellite dish was blown off of a roof and a dog house was overturned. No significant damage or injuries were reported.

Thunderstorm Wind, Childress

When
May 12, 6:41 PM CST to 7:04 PM CST
Where
Childress County, (Cds)childress Arpt to 2 mi NNE of Childress
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
34.430, -100.300

Both the Childress Municipal Airport Automated Surface Observation System and the Texas Tech University West Texas Mesonet site northeast of Childress recorded severe wind gusts as thunderstorms impacted the Childress vicinity around 19:00 CST on the 12th.

A thunderstorm wind gust of 60 mph was initially measured at the airport at 18:41 CST. The mesonet site later recorded a gust of 65 mph at 19:04 CST. Storm chasers observed a number of gustnado-type vortices around the parent severe thunderstorm. No damage was reported.

Hail, Motley

When
May 12, 6:58 PM CST
Where
Motley County, 3 mi SSW of Northfield
Measured
0.75 in hail
Reported by
Public
Coordinates
34.240, -100.620

The public reported penny size hail along Farm to Market Road 94 just south-southwest of Northfield.

Hail, Kent

When
May 12, 7:15 PM CST
Where
Kent County, Girard
Measured
0.88 in hail
Reported by
Public
Coordinates
33.350, -100.670

Nickel size hail was reported in Girard.

Hail, Cottle

When
May 12, 7:17 PM CST to 7:37 PM CST
Where
Cottle County, 2 mi N of Cee Vee to 8 mi E of Cee Vee
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.249, -100.450

Multiple reports of large hail that ranged in size from pennies to golfballs were received from areas near Cee Vee to the east of Cee Vee along U.S. Highway 83. No damage was reported.

Hail, Childress

When
May 12, 7:37 PM CST
Where
Childress County, 1 mi W of Childress
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.420, -100.218

Skywarn storm spotters reported nickel size hail near Childress.

Thunderstorm Wind, King

When
May 12, 7:40 PM CST
Where
King County, 10 mi WSW of Guthrie
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.565, -100.490

A Texas Tech University West Texas Mesonet site measured a 58 mph thunderstorm wind gust southwest of Guthrie. No damage was reported.

Hail, King

When
May 12, 7:45 PM CST to 8:05 PM CST
Where
King County, 10 mi SW of Guthrie to 20 mi ESE of Guthrie
Measured
0.88 in hail
Reported by
Public
Coordinates
33.518, -100.453

A National Weather Service cooperative observer reported nickel size hail near Southcamp (10 miles southwest of Guthrie) at 19:45 CST. The public additionally reported penny size hail along Farm to Market Road 222 in extreme eastern King County at 20:05 CST.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167505, 166857, 166856, 166859, 167015, 167094, 166866, 166862, 166869, 166874, 167009, 167011, 167012.